Florida, 2025

Hail and Damaging Winds in Florida, May 5, 2025

May 5, 2025 · NWS MLB · 6 events in 3 counties and zones

Storms produced large hail and severe wind gusts along the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Storms produced large hail and severe wind gusts along the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 5, 2:00 PM EST, 45 minutes earlier. Its key messages:

  • Issued at 300 PM EDT Mon May 5 2025
  • A Severe Thunderstorm Watch is in effect for all east central Florida counties except Lake County and the nearshore waters through 9 PM.
  • A Marginal to Slight Risk of severe weather exists across much of east central Florida for this afternoon and evening, with the primary storm hazards being damaging wind gusts, large hail, frequent lightning strikes, heavy rainfall, and a low chance for a tornado.
  • A moderate risk for rip currents continues through much of this week.
  • Daily chances for isolated to scattered showers and lightning storms with greater coverage of showers and storms forecast this weekend.
Area forecast discussion, May 5, 2:00 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
300 PM EDT Mon May 5 2025

...New KEY MESSAGES, DISCUSSION, MARINE...

.KEY MESSAGES...
Issued at 300 PM EDT Mon May 5 2025

- A Severe Thunderstorm Watch is in effect for all east central
  Florida counties except Lake County and the nearshore waters
  through 9 PM.

- A Marginal to Slight Risk of severe weather exists across much
  of east central Florida for this afternoon and evening, with the
  primary storm hazards being damaging wind gusts, large hail,
  frequent lightning strikes, heavy rainfall, and a low chance for
  a tornado.

- A moderate risk for rip currents continues through much of this
  week.

- Daily chances for isolated to scattered showers and lightning
  storms with greater coverage of showers and storms forecast this
  weekend.

&&

.DISCUSSION...
Issued at 300 PM EDT Mon May 5 2025

This Afternoon-Tonight...The east coast sea breeze has developed and
is slowly pushing inland, moving a bit farther inland than
initially anticipated. A stationary boundary continues to be
draped just north of east central Florida, with moisture out ahead
of the boundary being further increased locally due to the
persistent southwest flow. With these boundary conditions, shower
activity is forecast to increase along and behind the sea breeze,
with coverage increasing late this afternoon into the evening
hours. Rain chances increase to 50 to 60 percent across portions
of east central Florida, with the best chances focused south of
the I-4 corridor and closer to the coast.

Scattered cloud coverage this afternoon across east central Florida
has allowed for sufficient daytime heating, with increasing energy
anticipated locally. Model soundings indicate MUCAPE values reaching
1500 to 2000 J/kg this afternoon, with the greatest amount of energy
focused along the coast. Additionally, cool temperatures aloft will
help support storm development, with 500 mb temperatures ranging
from -13 to -11C locally. While model soundings indicate modest
shear, the backing of winds in the lower levels will lead to greater
SRH values along the coast. As mentioned previously, there is also
sufficient lower level moisture across east central Florida as a
result of the stalled boundary to the north of the area as well as
the persistent southwesterly flow advecting moisture. Drier
conditions in the upper and mid levels will support DCAPE values
reaching 900 to 1200 J/kg this afternoon. This environment supports
the development of strong to severe storms across east central
Florida this afternoon into the evening hours, with forcing from
the stalled boundary, the sea breeze, and any additional boundary
collisions being the primary drivers behind storm development.
Timing based on model guidance continues to remain fairly
consistent between 3 PM and 10 PM for the best coverage of showers
and storms. Based on the environment described, storm threats
include frequent lightning strikes, hail up to 1.5 inches in
diameter, damaging wind gusts up to 60 mph (and occasionally to 70
mph), a brief tornado or two along the sea breeze, and heavy
downpours. Rainfall totals of up to 2 inches in some spots cannot
be ruled out, especially anywhere that showers and storms stall.
The Storm Prediction Center has increased the severe weather risk
along the coast, introducing a Slight Risk (2/5) from Cape
Canaveral southward, primarily for the hail threat. The Marginal
Risk (1/5) remains unchanged across much of east central Florida.
Additionally, a Severe Thunderstorm Watch has been issued for all
east central Florida counties except Lake County and the nearshore
waters through 9 PM.

Activity is anticipated to diminish into the late overnight hours
across the peninsula as daytime heating is lost and the environment
becomes worked over. Lingering shower and storm activity will
continue to be possible across the local Atlantic waters, with skies
gradually clearing out overnight and winds becoming southerly at 5
to 10 mph. Lows are forecast to remain in the 60s.

Tuesday-Thursday...A mid-level low situated across the Tennessee
Valley will lift northward towards the Ohio Valley on Tuesday,
swinging northeastward towards New England Wednesday into Thursday. A
weak mid-level ridge builds across the Gulf and towards Florida,
becoming flattened on Thursday as another mid-level low strengthens
across the central U.S. At the surface, the stationary boundary is
forecast to remain just north of east central Florida, with the
moisture boundary remaining draped across the area. A diurnal
convective pattern is anticipated through this time period, with
rain chances increasing each afternoon across east central Florida
as the east coast sea breeze develops and pushes inland. South to
southwest flow will back each afternoon along the coast, becoming
more east-southeast. Rain chances are forecast to remain generally
between 40 to 50 percent each afternoon, and there is a 20 percent
chance for storm development. Lightning strikes, gusty winds, and
heavy downpours will likely be the primary concerns with any storms
that do develop. Activity will diminish each evening into the
overnight hours, with lingering showers and storms possible across
the local Atlantic waters. Temperatures remain near to slightly
above normal over the next several days, with highs in the upper 80s
to low 90s and lows in the mid 60s to low 70s.

Friday-Sunday...The aforementioned mid-level low located across the
central U.S. is forecast to slowly shift southeastward towards the
Florida peninsula, becoming more of a trough as it nears the
peninsula into the weekend. At the surface, the stationary boundary
will get a surge of moisture along and ahead of it thanks to an
additional area of surface low pressure developing along the Gulf,
gradually drifting southward across the Gulf. Additionally, some
persistent southerly flow locally will continue to advect moisture
northward towards the peninsula. Modeled PWATs jump to 1.5 to 1.9
inches across the area. This will result in a persistent wet pattern
through the end of this week and into the weekend. NBM PoP values
continue to run a bit high, so capped at 55 percent due to
uncertainty relative to coverage. Would not be surprised if PoPs
increase slightly as confidence increases over time. There is also a
20 percent chance for storms each day. Activity will potentially
linger into the overnight hours each day across east central Florida
and the local Atlantic waters. Temperatures on Friday remain in the
upper 80s to low 90s, cooling back down into the low to mid 80s
Saturday and Sunday as greater cloud coverage limits daytime
heating. Overnight temperatures generally in the 60s.

&&

.MARINE...
Issued at 300 PM EDT Mon May 5 2025

A Severe Thunderstorm Watch is currently in effect through 9 PM
across the nearshore waters. There is also a Marginal to Slight
risk of severe weather. Any storms that develop may be capable of
lightning strikes, gusty winds in excess of 34 knots, heavy
downpours, locally higher seas near stronger storms, hail, and
brief waterspouts.

A stalled boundary just north of the local Atlantic waters is
anticipated to remain in place over the next several days, providing
plenty of moisture for shower and storm development each day. Rain
chances generally remain between 30 to 50 percent, with a 20 percent
chance for storms. Activity may linger into the overnight hours most
days, though coverage will likely be lower. Outside of showers and
convection, ocean conditions remain generally consistent. Seas are
forecast to remain between 2 to 4 feet through Friday, with
prevailing southerly winds of 10 to 15 knots. Winds near the coast
will back to out of the east-southeast each afternoon as the east
coast sea breeze develops.

&&

.AVIATION...
(18Z TAFs)
Issued at 156 PM EDT Mon May 5 2025

East coast sea breeze has developed and is pushing inland, with a
stalled frontal boundary across northern portions of east central
FL. Increasing shower and storm development forecast through the
remainder of this afternoon and evening along these boundaries,
with the potential for strong to severe storms possible. Greatest
coverage and threat of severe storms will be near to southeast of
the I-4 corridor, and have tempo groups most locations for TSRA
impacts from 19-23Z, but some of these windows may have to be
extended further into the evening.

IFR/MVFR conditions will be possible with any convection, with
main storm threats being strong to locally damaging wind gusts,
large hail, and the potential for a brief tornado along the sea
breeze. Winds will be out of the E/SE up to 10-15 knots behind the
sea breeze, with winds then diminishing and becoming southerly
overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  66  87  70  87 /  20  20  10  50
MCO  68  92  71  91 /  20  30  10  50
MLB  69  86  71  87 /  30  30  10  40
VRB  68  87  70  87 /  40  30  10  30
LEE  67  91  72  90 /  10  30  10  50
SFB  67  92  70  92 /  20  30  10  50
ORL  69  92  72  92 /  20  30  10  50
FPR  68  87  70  87 /  40  30  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Severe Thunderstorm Watch until 9 PM EDT this evening for FLZ041-
     045-046-053-058-141-154-159-164-247-254-259-264-347-447-547-
     647-747.

AM...Severe Thunderstorm Watch until 9 PM EDT this evening for AMZ550-
     552-555.

&&

DISCUSSION...Tollefsen
AVIATION...Weitlich

In the hours before

Special weather statement, May 5, 1:14 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Melbourne FL
214 PM EDT Mon May 5 2025

FLZ154-254-547-647-747-051845-
Southern Brevard Barrier Islands FL-Inland Indian River FL-
Coastal Indian River FL-Mainland Southern Brevard FL-
Inland Southern Brevard FL-
214 PM EDT Mon May 5 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN INDIAN RIVER AND
SOUTHEASTERN BREVARD COUNTIES THROUGH 245 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sebastian Highlands, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sebastian, Fellsmere, Roseland, Barefoot Bay, and Sebastian
Highlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Florida.

&&

LAT...LON 2771 8060 2780 8066 2783 8066 2797 8046
      2777 8038
TIME...MOT...LOC 1813Z 223DEG 16KT 2780 8054

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Weitlich
Special weather statement, May 5, 2:32 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
332 PM EDT Mon May 5 2025

FLZ154-254-052000-
Inland Indian River FL-Coastal Indian River FL-
332 PM EDT Mon May 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN INDIAN RIVER COUNTY
THROUGH 400 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pointe West, or near Vero Beach South, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Vero Beach, Indian River Shores, Vero Beach South, Gifford, and
Winter Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Florida.

&&

LAT...LON 2756 8054 2770 8062 2778 8038 2760 8030
TIME...MOT...LOC 1931Z 251DEG 15KT 2765 8051

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Weitlich

The radar

The Melbourne radar (KMLB), 56 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Indian River

When
May 5, 2:45 PM EST
Where
Indian River County, 1.84 mi E of Vero Beach Airpark
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.630, -80.500

Trained spotter reported nickel to quarter size hail in the Countryside at Vero Beach Community.

Hail, St. Lucie

When
May 5, 3:32 PM EST
Where
St. Lucie County, 0.69 mi S of Ft Pierce St Lucie A
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
27.490, -80.370

Air traffic controller at the Treasure Coast International Airport reports golf ball sized hail.

Hail, St. Lucie

When
May 5, 3:48 PM EST
Where
St. Lucie County, 1.23 mi E of Ft Pierce Nelson Arp
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
27.450, -80.400

Emergency manager reports golf ball sized hail near I-95 and Orange Avenue in St. Lucie county.

Hail, St. Lucie

When
May 5, 4:00 PM EST
Where
St. Lucie County, 1.23 mi W of Ft Pierce Beach
Measured
2 in hail
Reported by
Public
Coordinates
27.430, -80.340

Public reports 2 inch hail near Lawnwood Stadium in Fort Pierce via social media.

Thunderstorm Wind, St. Lucie

When
May 5, 5:56 PM EST
Where
St. Lucie County, 0.61 mi W of Ft Pierce St Lucie A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
27.500, -80.380

St. Lucie County International Airport measured a peak wind gust of 59MPH/51KT from the southwest at 6:56 PM. Earlier, a gust to 40MPH/35KT occurred at 6:52 PM.

Thunderstorm Wind, Brevard

When
May 5, 6:33 PM EST
Where
Brevard County, 1.4 mi ESE of Valkaria
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
27.960, -80.530

The Weather Flow Site in the Indian River near Grant (XIND) measured a wind gust of 52 knots from the southwest.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243418, 1243420, 1243421, 1243422, 1243423, 1243425.